Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Excedrin addiction

I have had allergy or sinus typoe headaches since I was a teenager (50 years ago).  To relieve them, I have taken 2 Excedrin (asprin, acetaminophen and caffeine) and one Claritin-D (before Claritin came onto the market, I was taking something else but I don't remember what it was).  They would occur 3 or 4 times a year.  They have been steadily increasing in frequency to the point where they occur every other day.  My "cure" is always the same, 2 Excedrin and 1 Claritin-D.  My doc says I am addicted to these pills but when I try and stop, the headaches get worse.  I have dried steam treatments, antibiotics, warm and cold compresses, salt water sprays and other over the counter meds but none work like the original combination.  I have no side effects, my stomach and bowl movements are fine.
Should I be worried?
9 Responses
495284 tn?1333897642
COMMUNITY LEADER
I would go and see an ENT doctor.  I am sure since you have been on the same regimen of meds for so long they are no longer working.   All the best      sara
Avatar universal
excedrin isn't considered to be a drug of abuse in most circles...and to be fair, it really isn't. none-the-less, i still take 2 every morning and have done so for at least 10 years and i absolutely can't quit because when i do, i get a VERY bad migraine. there is science behind why this happens, though it would be better for you to review that info on your own. too much to explain....ultimately in the end, people who form this dependency just have to quit cold turkey and suffer the consequences for sometimes weeks.

and the truth is...it's JUST excedrin! i mean, i don't even clasify it as an addiction, but honestly it is because i can't go a day without it. nsaids/caffein cause a rebound effect that i'm sure you're aware of. over time and continued daily use, this rebound effect can become quite strong if you d/c the drug. this is why you and i get the pain when we stop. i mean really...it WOULD be just as easy as kicking the habbit of drinking your morning coffee...if ONLY it weren't for that severe...and i mean SEVERE migraine that follows.

perhaps try taking only 1 in the AM instead of 2....and then after an hour or so, take a 2nd one if you need to. start that way. then eventually go to 1...then eventually replace that with coffee.
Avatar universal
but yes..i might add that as suggested above, you should talk with your doc. excedrin does increase headache frequency and rebound headaches...but still, you should always be talking with your doctor when you experience an increase in pain. with today's migraine treatments, it's only in rare cases that there aren't safe medicines that can help.
1131217 tn?1260294831
i think excedrin type medicines do a serious number to your liver after long time use.....i'd be careful.  there has to be something else out there.  maybe something more natural.. for sinus's have you ever tried a yetti pot?
Avatar universal
I have been taking 2 Excedrin every morning for migraine's for over 20 years.  I have had liver tests in the past, before I was an addict and 2 Excedrin a day was not affecting my liver at all.  My doctor told me it was fine to keep taking them but everyone is different.  As far as being addicted to Excedrin..it's the caffine your body is used to.  Just taper them back slowly like everything else.  It would be pretty much the same as quitting coffee c/t...headaches and that general yucky feeling.
Avatar universal
Thanks for the advice.  I have seen an ENT and he was of no help (nothing visible in the sinuses).  Based on the posts within this forum, my prolems are minor and I will deal with them if other symptoms appear.  Thanks again and have a great New Year.
Avatar universal
excedrin is 250mg asprin 250mg of tylenol in each tablet plus 65mg caffeine. perhaps a suggestion is that you could slowly substitute a dose of just regular asprin/tylenol in place of an excedrin that contains caffeine. then slowly reduce this dose.

i should clarify what i said before. caffeine causes rebound headaches...as many are well aware. NSAIDs also cause rebound headaches when used daily...so you're not just experiencing rebound effects from the caffeine, which means replacing your excedrin w/ a cup of coffee won't do very well. reducing your NSAID dose slowly might help, though. for the average person, rebound headaches aren't that big of a deal. for someone with migraines....a rebound headache isn't just a rebound headache. it can easily turn into a HUGE migraine...and then what? then instead of taking the 2 excedrin you would have taken in the morning...you take about 8 just to get rid of the migraine. hence the reason you might consider a taper of the NSAIDs. but to each their own. while the addiction factor isn't high on this med, discontinuing them can produce some very painful migraines. thats what i was getting at in my previous post, but maybe i wasn't clear enough that NSAIDs alone can cause the rebound effect....so you're really getting hit from 2 sides
Avatar universal
I started using the NeilMed Sinus Rinse a few weeks ago and had my first headache this morning.  The rinse is super easy to use, takes 2 minutes and took away 95% of my headaches and the need to take the medication.  I very highly recommend this product and am sure there are several types like it, e.g. the Yetti Pot, in the drug store.  What a great relief!
Avatar universal
The addiction and cause of the headaches (when you stop the Excedrin) is probably the caffeine. Two Excedrin Migraine have 130 mg of caffeine, which is more than a McDonald's small coffee.

I'm considering taking Excedrin -- instead of drinking coffee (because coffee upsets my stomach and Excedrin doesn't).
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.